MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0045
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Arrhythmia (1721); Ischemia (1942); Renal Failure (2041); Tachycardia (2095); Respiratory Failure (2484); Thromboembolism (2654)
Date of Event 11/09/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation and added clinical review.Corrected information has been provided in d10(concomitant med products) the root cause of the injury was not determined due to insufficient clinical details.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella device was inserted in a 53-year-old male with a past medical history of coronary artery disease (cad) and renal insufficiency.The impella was inserted for ventricular support during a protected percutaneous coronary intervention (pci) on (b)(6) 2024.After the impella was inserted, the patient experienced atrial flutter and was cardioverted to sinus tachycardia.The patient was placed on intravenous (iv) amiodarone for preventative care until on (b)(6) 2024, when he was cleared and put on oral amiodarone for prophylaxis.Atrial flutter was determined to have a probable relationship to the impella device.The event is considered recovered with no sequelae.On (b)(6) 2024, the intra-aortic balloon pump (iabp) was removed.The patient had a cold right lower extremity on exam on (b)(6) 2024.There were slightly improved doppler pulses on (b)(6) 2024 but on (b)(6) 2024, an angiogram showed blood clot in the superficial femoral artery.Aspirin and plavix were given.A thrombectomy was scheduled, but the patient expired before the procedure could be performed.Right lower extremity ischemia was determined to have a probable relationship to the impella device.The event is considered not recovered/not resolved.On (b)(6) 2024, the patient showed signs of worsening kidney function, and was monitored by nephrology due to the patient's history of kidney disease.The patient was diagnosed with acute kidney injury (aki) and was placed on dialysis starting on (b)(6) 2024, which significantly improved his kidney function, but the patient expired before the aki was completely resolved.Acute kidney injury was determined to have a possible relationship to the impella device.The event is considered not recovered/not resolved.On (b)(6) 2024, the patient was noted to have worsening hypoxia and placed on a venti-mask.The patient was upgraded to the intensive care unit (icu) and placed on a high-flow nasal cannula, then was re-intubated on (b)(6) 2024 with worsening status.He remained intubated until the family withdrew care, and the patient expired on (b)(6) 2024.Worsening acute hypoxic respiratory failure was determined to have a probable relationship to the impella device.The event is considered not recovered/not resolved.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
DANVERS
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
7814934967
MDR Report Key25380395
Report Number1220648-2026-08445
Device Sequence Number10568873
Product Code OZD
UDI-Device Identifier00813502011876
UDI-Public(01)00813502011876(17)260731(10)2025559303
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2026
Device Catalogue Number0048-0045
Device Lot Number2025559303
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2026
Supplement Date Received by Manufacturer06/17/2026
Initial Report FDA Received Date06/03/2026
Supplement Report FDA Received Date06/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTRA-AORTIC BALLOON PUMP (IABP)
Outcome Attributed to Adverse Event Death;
Patient Age53 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American